Kansas, 2015

Hail in Kansas, May 24, 2015

May 24, 2015 · NWS GLD · 1 event in 1 county or zone

During the early evening a strong thunderstorm moved over Goodland producing nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the early evening a strong thunderstorm moved over Goodland producing nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 24, 4:00 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, May 24, 4:00 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT SUN MAY 24 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 147 PM MDT SUN MAY 24 2015

AN UPPER TROUGH WILL REMAIN OVER THE ROCKIES AND PLAINS TONIGHT AND
MONDAY.  A SURFACE LOW WILL EXIST OVER SOUTHEAST COLORADO DURING
THIS TIME.

SHORTWAVES EJECTING OUT OF THE UPPER TROUGH WILL MOVE ACROSS THE FA
THIS EVENING AND AGAIN MONDAY AFTERNOON.  FORCING WILL BE NEAR THE
TROUGH OVER THE NORTHWEST FA THIS AFTERNOON AND THEN LIFT
NORTHEAST THROUGH THE EVENING. SUBSIDENCE WILL MOVE INTO THE FA
LATER TONIGHT AND MONDAY MORNING BEHIND THE EXITING SHORTWAVE.
PLAN TO GO WITH HIGH POPS FOR TONIGHT NEAR THE TROUGH WITH LOWER
POPS AFTER 06Z MONDAY THROUGH 18Z MONDAY. BOUNDARY LAYER RH
INCREASES AFTER 06Z MONDAY SO WILL ADD SOME PATCHY FOG THROUGH 15Z
MONDAY. POPS WILL INCREASE AGAIN MONDAY AFTERNOON WITH LIFT NEAR
THE TROUGH AXIS ACROSS EASTERN COLORADO AND NORTHWEST KANSAS. THE
STORMS SHOULD MOVE EAST INTO THE FA AS THE TROUGH MOVES EAST
ACROSS THE FA.

THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH THIS EVENING
WITH STORMS INITIATING NEAR THE TROUGH IN THE WATCH AREA AND STORM
MOTION 10 TO 15KTS. RECENT HEAVY RAINS AND ADDITIONAL RAIN EXPECTED
SUPPORT THE WATCH.

MIN TEMPERATURES TONIGHT SHOULD COOL TO THE UPPER 40S AND LOWER 50S.
MAX TEMPERATURES MONDAY SHOULD RANGE FROM 65 IN EASTERN COLORADO TO
75 IN THE EASTERN FA.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 243 PM MDT SUN MAY 24 2015

MONDAY NIGHT...TROUGH SHOULD BE TRANSITIONING EASTWARD AND WITH
SUBSIDENCE BUILDING IN BEGIN TROUGH AXIS SHOWERS/THUNDERSTORMS
SHOULD BE ENDING FROM WEST TO EAST THROUGH THE EVENING AND OVERNIGHT.

PROGRESSIVE ZONAL/WESTERLY PATTERN ESTABLISHES ITSELF ACROSS THE
CENTRAL US...WITH SW FLOW DEVELOPING BY THIS WEEKEND. TREND WILL BE
ACTIVE AND A WARMER WITH NEAR NORMAL TEMPERATURES THROUGH THURSDAY.
LONGWAVE TROUGH REDEVELOPS ACROSS THE WESTERN US WITH 60S/70S
RETURNING FRIDAY-SUNDAY. WHILE GUIDANCE IS IN GENERAL AGREEMENT ON
LARGER SCALE PATTERN TRENDS THERE IS A LOT OF VARIANCE IN EVOLUTION
OF SMALLER SCALE FEATURES (ESPECIALLY NEXT WEEKEND). DESPITE
THIS...PRECIP SIGNAL REMAINS HIGH WITH ALL GUIDANCE AND HIGHER
CHANCE/LIKELY POPS CONTINUE TO BE WARRANTED.

WEAKER SHORTWAVES WILL HELP AID THUNDERSTORM DEVELOPMENT TUESDAY AND
WEDNESDAY AFTERNOONS...WITH SURFACE TROUGH ACTING AS FOCUS FOR
INITIATION. STRONGER LIFT WILL BEGIN TO MOVE INTO THE REGION BY THIS
WEEKEND WITH COLD FRONT DROPPING SOUTH THROUGH THE REGION. MODELS
CONTINUE TO SHOW 50S TO NEAR 60F TD VALUES AND MODERATE TO HIGHER
INSTABILITY EACH AFTERNOON PERIOD. WEDNESDAY IN PARTICULAR LOOKS TO
HAVE A BETTER POTENTIAL FOR SEVERE WITH 2000-3000 J/KG OF CAPE AND
GOOD BULK SHEER ADVERTISED BY GFS/NAM ALONG/EAST OF TROUGH AXIS
ALONG CO/KS BORDER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 500 PM MDT SUN MAY 24 2015

FOR BOTH TAF SITES...A VFR/MVFR MIX IN CONDITIONS IS EXPECTED FOR
THE FORECAST PERIOD. BKN040-060 WILL GIVE WAY TO BKN-
OVC010-030...MAINLY BETWEEN 05Z-15Z MONDAY. DURING THIS TIME 3-6SM
IN RW/FOG POSSIBLE...OTHERWISE 01Z-09Z...TSRA POSSIBLE. LOOKING
FOR BEFORE 05Z TRW ENDING FOR KGLD...AND 04Z-09Z FOR KMCK. WINDS
SE 10-20KTS THRU 04Z-06Z...THEN LGT/VRB AROUND 5-6KTS...BECOMING
NW 10-20KTS BY 14Z-16Z MONDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ090-091.

NE...NONE.
&&

SHORT TERM...FS
LONG TERM...DR
AVIATION...JN
Hazardous weather outlook, May 24, 3:40 PM MST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
440 PM MDT SUN MAY 24 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-252245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
440 PM MDT SUN MAY 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

A FEW SEVERE THUNDERSTORMS AND TORNADOES ARE POSSIBLE ACROSS
EASTERN COLORADO INTO NORTHWEST KANSAS THIS AFTERNOON AND EVENING.
THE PRIMARY THREAT WILL BE HAIL TO THE SIZE OF QUARTERS AND SEVERE
WIND GUSTS IN AN AREA GENERALLY WEST OF KANSAS HIGHWAY 25.

IN ADDITION...SLOW MOVING STORMS MAY PRODUCE HEAVY RAINFALL OVER
PORTIONS OF EASTERN COLORADO. A FLASH FLOOD WATCH IS IN EFFECT FOR
KIT CARSON AND YUMA COUNTIES THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A FEW ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF HIGHWAY
25 IN NORTHWEST KANSAS MONDAY AFTERNOON AND EARLY EVENING.

THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM TUESDAY THROUGH
SATURDAY. THE BEST CHANCE FOR SEVERE WEATHER DURING THESE DAYS
WILL WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 24, 5:07 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT SUN MAY 24 2015

KSZ041-250030-
GREELEY KS-
607 PM MDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
630 PM MDT...

AT 605 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHEAST OF HARTMAN...OR 13 MILES NORTHWEST OF COOLIDGE...
MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS IS A LONG TRACKED STORM THAT PRODUCED HAIL TO GOLF
BALL SIZE WITHIN THE PAST HOUR.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
GREELEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR WEST CENTRAL
KANSAS.

LAT...LON 3837 10204 3826 10178 3826 10204
TIME...MOT...LOC 0005Z 232DEG 14KT 3818 10218

HUSTED
Special weather statement, May 24, 5:07 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT SUN MAY 24 2015

KSZ041-250030-
GREELEY KS-
607 PM MDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
630 PM MDT...

AT 605 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHEAST OF HARTMAN...OR 13 MILES NORTHWEST OF COOLIDGE...
MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS STORM PRODUCED GOLF BALL SIZE HAIL WITHIN THE HOUR
OVER EAST COLORADO.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
GREELEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR WEST CENTRAL
KANSAS.

LAT...LON 3837 10204 3826 10178 3826 10204
TIME...MOT...LOC 0005Z 232DEG 14KT 3818 10218

HUSTED
Local storm report, May 24, 5:11 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM MDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             9 SW HAIGLER            39.92N 102.06W
05/24/2015  E0.88 INCH       YUMA               CO   TRAINED SPOTTER

&&

BWARREN
Local storm report, May 24, 5:33 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
633 PM MDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             ST. FRANCIS             39.77N 101.80W
05/24/2015  E0.25 INCH       CHEYENNE           KS   PUBLIC

&&

BWARREN
Local storm report, May 24, 5:54 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             GOODLAND                39.35N 101.71W
05/24/2015  E0.25 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

BWARREN
Special weather statement, May 24, 5:56 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT SUN MAY 24 2015

KSZ013-250130-
SHERMAN KS-
656 PM MDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERMAN COUNTY UNTIL
730 PM MDT...

AT 656 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GOODLAND...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOODLAND AND EDSON.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 14 AND 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR NORTHWESTERN
KANSAS.

LAT...LON 3929 10139 3926 10177 3943 10183 3956 10139
TIME...MOT...LOC 0056Z 256DEG 21KT 3937 10172

HUSTED

The radar

The Goodland radar (KGLD), 2 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sherman

When
May 24, 5:57 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
39.350, -101.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572728.